Question: I HAVE BEEN TREATED WITH ARMOUR THYROID FOR MY HYPOTHYROIDISM AND WAS TOLD TO INCREASE THE DOSE OF ARMOUR THYROID ON MY OWN UNTIL I REACH A LEVEL WHERE I HAVE PALPITATIONS. IS THIS A GOOD FORM OF TREATMENT?
No. Armour Thyroid in high doses will give you excessive amounts of T3 in relationship to T4. Your T3 levels will certainly be high for several hours during the day. T3 has a short half-life in the body and when you take a high dose of Armour Thyroid, T3 levels increase significantly above normal then decrease slowly. Too much T3 in your body causes you to have bone loss, irritability, rapid heartbeat, anxiety and many other adverse effects that you want to avoid. Also, when your body is flooded with too much T3, it may react against you and instead of losing weight, you may gain weight. Armour Thyroid can be a good treatment when you take moderate amounts and if needed combined with L-Thyroxine (T4) for a good T4/T3 balance throughout the day.
Question: I WAS DIAGNOSED WITH HASHIMOTO THYROIDITIS BUT MY THYROID TESTS HAVE BEEN NORMAL YET I AM EXPERIENCING A WIDE RANGE OF SYMPTOMS (FATIGUE, IRRITABILITY, SLEEP PROBLEMS AND JUST NOT FEELING LIKE MYSELF). DOES HASHIMOTO THYROIDITIS WITH NORMAL LEVELS CAUSE SYMPTOMS OF THIS KIND?
Yes. Hashimoto Thyroiditis is an autoimmune condition that causes inflammation in the thyroid gland and makes the thyroid gland not only inflamed. The inflammation impairs the glands ability to produce perfect amounts of thyroid hormone that your body needs. Even though your thyroid tests have been normal, you may still have a small deficit in thyroid hormone which can cause symptoms. And even if your thyroid function is 100% perfect, Hashimoto Thyroiditis can cause you to have symptoms because your immune system is producing chemicals that can affect your energy and the way you feel. Here are simple ways of taking care of the immune system: healthy diet, exercise, adequate intake of selenium, Omega-3 fatty acids, vitamin D and antioxidants.
Question: YOU USED T4/T3 COMBINATION TO TREAT MY HYPOTHYROIDISM AND THIS HAS CHANGED MY LIFE. HOW COME MANY DOCTORS DON’T CONSIDER THIS TREATMENT EVEN AS AN OPTION? THESE DOCTORS BELIEVE T4 IS SUFFICIENT AND THEY CLAIM THAT THE RESEARCH DOES NOT BACK UP T4/T3 TREATMENT.
Yes. T4/T3 treatment helps tremendously relieving symptoms that can persist while being treated with T4 only. The thyroid gland normally produces two hormones: T4 and T3 and the most active form of thyroid hormone is T3. However, the gland produces only 20% of the T3 that your body needs. So when you are hypothyroid and you are getting just T4, you may be missing some T3. Some people may go by with T4 only and they do not suffer from symptoms related to the deficiency of T3, but other people are sensitive even to minute deficits of T3. These people will benefit from a T4/T3 combination treatment. The issue here is that T4/T3 has to be individualized- meaning that each person needs the right amount of T3 in conjunction of T4 so that the ratios are in a perfect range for that person.
Taking too much T3 may cause to not improve symptom wise and you may start experiencing adverse effects from T3. If you are getting less T3 than your body needs, you may also not see significant benefits. The research that has been conducted so far on T4/T3 treatment for hypothyroid patients, have used stereotypic doses for everybody. Not individualizing treatments will give you a mixed bag of results. Also to do meaningful research on the subject, a very large number of patients should be included in the study. The assessment of thyroid function and effects have to be much more meticulous. These are some of the reasons why the research is mixed. As a result the conventional teaching will tell you that T4/T3 treatment may not be superior to T4 therapy.
Thyroiditis can cause you to have symptoms because your immune system is producing chemicals that can affect your energy and the way you feel. Here are simple ways of taking care of the immune system: healthy diet, exercise, adequate intake of selenium, Omega-3 fatty acids, vitamin D and antioxidants.
Question: I HAVE BEEN HYPOTHYROID FOR 3 YEARS AND I AM WELL REGULATED WITH THYROID HORMONE TREATMENT. MY TESTS HAVE BEEN EXCELLENT AND I AM PLANNING ON GETTING PREGNANT. WHILE PREGNANT, SHOULD I BE MONITORED AND IS THE THYROID HORMONE TREATMENT SAFE?
Yes- thyroid hormone treatment is safe as long as you are are monitored regularly and the dose adjusted. Not only is it safe, but it is a necessity. Certainly do not stop your thyroid medication if you are planning on getting pregnant because you will become low in thyroid and this will affect your health, the pregnancy and the baby. Remember the fetus development relies somewhat on the thyroid hormone that you produce, or that you take in the form of a pill if you are hypothyroid. During pregnancy, you need to be monitored every 6-8 weeks to make sure that your levels are in an excellent range. You need to know that many pregnant women need to increase the dose of thyroid hormone when they are pregnant. So be diligent with respect to your thyroid hormone treatment because this is crucial for a successful, healthy pregnancy.
Question: I AM PREGNANT AND YOU HAVE ADJUSTED THE DOSE OF MY THYROID HORMONE ON A REGULAR BASIS THROUGHOUT MY PREGNANCY AND YOU HAVE KEPT MY THYROID TESTS IN AN EXCELLENT RANGE. AFTER I DELIVER, AM I SUPPOSED TO BE MONITORED CLOSELY? WILL THE DOSE OF MY THYROID MEDICATION NEED TO BE CHANGED?
Yes. After delivery, you need to be monitored. Most people who have had an increase in the dose of thyroid medication when they are pregnant may need an adjustment of their thyroid treatment immediately after delivery. It is probably safe to have your dose reduced slightly so you will not have too much thyroid hormone in your system after you have the baby. I like to see my patients around 2-2 1/5 months after delivery for adjustment. Also, you may have Hashimoto Thyroiditis as the reason for your hypothyroidism-Remember; many patients with Hashimoto Thyroiditis can have a super-imposed post-partum thyroiditis which is a destructive type of inflammation of the thyroid gland. Post-partum thyroiditis causes excessive release of thyroid hormone from the gland which results in too much thyroid hormone in their bodies.
Question: WHEN I GET RADIOACTIVE IODINE TREATMENT FOR MY GRAVES DISEASE, DOES THIS MEAN THAT MY THYROID GLAND WILL BE TOTALLY DESTROYED IN 4-6 WEEKS?
No. Radioactive iodine destroys the thyroid gland in two ways: there is an immediate, short-term effect on your thyroid cells that lasts a few months to which destroys a significant number of cells in your thyroid gland- this means that not all the gland has been destroyed. The radioactive effects in your thyroid will remain and will continue to destroy thyroid cells over the years. The dose of thyroid medication that you receive when you become hypothyroid will necessarily change over time. In fact, your thyroid levels can be unstable, particularly during the first year after you get the radioactive iodine treatment.